Medication Search: Motrin Platinum Muscle and Body
Learn about many of the available medications in our database.
Motrin Platinum Muscle and Body
methocarbamol - ibuprofen
How does this medication work? What will it do for me?
This is a combination product containing 2 medications: methocarbamol and ibuprofen. It is used to relieve pain associated with muscle spasm such as strains and sprains, back pain, and tense neck muscles.
Methocarbamol belongs to a class of medications called muscle relaxants that reduce muscle spasms. Ibuprofen belongs to a class of medications called nonsteroidal anti-inflammatory drugs (NSAIDs) that reduce pain and inflammation.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not recommended it.
What form(s) does this medication come in?
Each bi-layered coated caplet consisting of an orange layer on one side and a white layer on the other side, with occasional orange specks on the white layer, occasional white specks on the orange later, embossed with “Motrin” on the orange layer, contains 200 mg of ibuprofen and 500 mg of methocarbamol. Nonmedicinal ingredients: carnauba wax, colloidal silicon dioxide, FD&C yellow no. 6, hypromellose, microcrystalline cellulose, povidone, sodium lauryl sulphate, sodium starch glycolate, stearic acid, triacetin.
How should I use this medication?
The recommended dose for adults and children over 12 years of age is 1 or 2 caplets every 4 to 6 hours. Do not take more than 6 caplets in 24 hours unless directed by your doctor. If your symptoms last longer than 5 days, you should consult your doctor. The lowest effective dose of this medication should be used for the shortest length of time possible.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important to take this medication exactly as prescribed by your doctor. If your doctor has told you to take this medication on a regular basis and you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature, protect it from light, and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Who should NOT take this medication?
Do not take methocarbamol – ibuprofen if you:
- are allergic to methocarbamol, ibuprofen, or any ingredients of the medication
- are allergic to other carbamates, or nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., naproxen, ketoprofen, diclofenac)
- are also taking other nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., naproxen, ketoprofen, diclofenac)
- are breast-feeding
- are going to or have just had heart surgery
- are or may be pregnant
- are 12 years of age or older and have kidney disease with significant fluid loss (dehydration) due to vomiting, diarrhea, or the lack of fluid intake
- have an active stomach ulcer or duodenal ulcer, or a history of recurrent stomach or duodenal ulcers
- have active inflammatory gastrointestinal (stomach and intestine) disease (e.g., diverticulosis, ulcerative colitis, Crohn’s disease)
- have active liver disease or poor liver function
- have asthma, anaphylaxis, hives, rhinitis, or other allergic reactions that are caused by acetylsalicylic acid (ASA) or other nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., naproxen, ketoprofen, diclofenac)
- have nasal polyps
- have poor or worsening kidney function
- have systemic lupus erythematosus (SLE)
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- bloating or gas
- difficulty sleeping
- heartburn or indigestion
- stomach pain or cramps
Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- blurred vision
- dizziness or lightheadedness
- fluid retention (e.g., swollen ankles)
- hearing problems
- ringing in the ears
- signs of bleeding (e.g., unusual bleeding or bruising, bleeding gums, unexplained nosebleeds)
- signs of urinary tract problems, e.g.:
- bladder pain
- bloody or cloudy urine
- difficult, burning, or painful urination
- change in urine colour or odour
- frequent urge to urinate
- sudden, large increase or decrease in the amount of urine
- loss of bladder control
- signs of liver problems, e.g.:
- dark urine
- pale stools
- stomach pain
- yellowing of the skin or eyes
- changes in vision
Stop taking the medication and seek immediate medical attention if any of the following occur:
- signs of bleeding in the stomach (e.g., bloody, black, or tarry stools; spitting up of blood; vomiting blood or material that looks like coffee grounds)
- signs of heart problems (e.g., fast, irregular heartbeat or pulse, chest pain, difficulty breathing)
- signs of meningitis not caused by infection (e.g., headache (severe), throbbing, or with stiff neck or back, decreased level of consciousness)
- signs of a serious allergic reaction, e.g.:
- abdominal cramps
- difficulty breathing
- nausea and vomiting
- swelling of the face and throat
- signs of a severe skin reaction, e.g.:
- a rash combined with fever or discomfort
- a rash covering a large area of the body
- a rash that spreads quickly
- signs of stroke (e.g., sudden or severe headache; sudden loss of coordination; vision changes; sudden slurring of speech; or unexplained weakness, numbness, or pain in arm or leg)
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin taking a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should take this medication.
HEALTH CANADA ADVISORY
June 8, 2021
Health Canada has issued new information concerning the use of non-steroidal anti-inflammatory drugs (NSAIDs). To read the full Health Canada Advisory, visit Health Canada’s web site at www.hc-sc.gc.ca.
A previous advisory on non-steroidal anti-inflammatory drugs (NSAIDs) was issued on October 30, 2020.
Allergy: Some people who are allergic to other nonsteroidal anti-inflammatory drugs (NSAIDs) or ASA also experience allergic reactions to ibuprofen. Before you take methocarbamol – ibuprofen, inform your doctor about any previous adverse reactions you have had to medications, especially NSAIDs. People who have experienced difficulty breathing after taking ASA or other NSAIDs should not take methocarbamol – ibuprofen.
Aseptic meningitis: Some NSAIDs such as ibuprofen can cause symptoms of aseptic meningitis (e.g., stiff neck, severe headache, nausea, vomiting, fever, decreased level of consciousness). If you experience these symptoms, contact your doctor immediately.
People with an autoimmune disorder, such as lupus or mixed connective tissue disease, are also at higher risk of developing symptoms of aseptic meningitis. If you have an autoimmune disorder, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Bladder problems: NSAIDs such as ibuprofen can cause bladder problems. Stop taking this medication and contact your doctor if you experience bladder pain, difficulty urinating, frequent urination, or blood in the urine.
Bleeding disorders: NSAIDs such as ibuprofen may increase bruising, and bleeding from cuts may take longer to stop. If you have bleeding disorders, a history of bleeding problems, or are taking medications to prevent clotting, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Blood pressure: Ibuprofen may cause an increase in blood pressure, even when there have been no blood pressure problems in the past. If you have high blood pressure, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication and whether any special monitoring is needed. Report any ongoing increase in blood pressure to your doctor as soon as possible.
Drowsiness/reduced alertness: This medication may cause drowsiness. Do not drive, operate machinery, or perform other potentially hazardous tasks until you have determined how this medication affects you.
Blurred vision: If you experience blurred vision while taking this medication, stop taking it and contact your doctor.
Fluid retention and high potassium levels: NSAIDs such as ibuprofen can cause fluid retention and high blood potassium levels. If you have a history of heart failure, high blood pressure, diabetes, or kidney failure, are a senior, or are also taking beta-blockers (e.g., atenolol, metoprolol) or angiotensin converting enzyme (ACE) inhibitors (e.g., ramipril, enalapril, lisinopril), discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Heart attack and stroke: High doses of ibuprofen taken for prolonged periods of time have been linked to increased risk of heart attack and stroke. If you have had a heart attack or stroke, or are at risk of a heart attack or stroke, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Infection: This medication may mask the signs of an infection. If you experience symptoms of an infection (e.g., fever, sore throat), contact your doctor as soon as possible.
Kidney function: Long-term use of products that contain ibuprofen may increase the risk of developing reduced kidney function. This risk is increased for people who already have kidney disease, liver disease, or heart failure; for people who are taking certain medications (e.g., beta-adrenergic blockers, angiotensin converting enzyme [ACE] inhibitors, angiotensin-II receptor antagonists, cyclosporine, or some diuretics [water pills]); and for seniors. Your doctor will monitor your kidney function with blood tests during long-term therapy with ibuprofen.
Liver function: NSAIDs such as ibuprofen can cause reduced liver function or make existing liver problems worse. If you have reduced liver function or liver disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
If you experience symptoms of liver problems such as fatigue, nausea, vomiting, stomach pain, yellowing of the skin or eyes, pale stools, dark urine, stop taking this medication and contact your doctor. If you are taking this medication for a long period of time, your doctor will monitor your liver function.
Stomach and intestines: Ibuprofen can cause stomach and duodenal ulcers and bleeding. You may have an increased risk for these problems if you have a history of stomach or duodenal ulcer, if you smoke, drink excessive amounts of alcohol, are a senior, are a woman, or are also taking oral steroids (e.g., prednisone) or anticoagulants (e.g., warfarin). Stop taking this medication and contact your doctor immediately if you experience persistent heartburn; stomach pain; vomit that looks like coffee grinds; or black, tarry, or bloody stools.
Systemic lupus erythematosus (SLE): People with SLE appear to be at a greater risk of experiencing severe adverse reactions to ibuprofen, including anaphylaxis. This medication is not recommended for people with SLE.
Pregnancy: There is not enough information to determine whether using methocarbamol – ibuprofen is safe during pregnancy. This medication should not be used during pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.
Breast-feeding: Ibuprofen passes into breast milk. It is not known if methocarbamol passes into breast milk. If you are a breast-feeding mother and are taking methocarbamol – ibuprofen, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: The safety and effectiveness of using this medication have not been established for children under 12 years old.
Seniors: Seniors are more likely to experience side effects with this medication and may require lower doses.
What other drugs could interact with this medication?
There may be an interaction between methocarbamol – ibuprofen and any of the following:
- 5-ASA medications (e.g., mesalamine, olsalazine, sulfasalazine)
- acetylsalicylic acid (ASA)
- aminoglycoside antibiotics (e.g., amikacin, gentamicin, tobramycin)
- angiotensin-converting enzyme (ACE) inhibitors (e.g., ramipril, enalapril, lisinopril)
- angiotensin II receptor blockers (e.g., candesartan, irbesartan, losartan)
- antihistamines (e.g., cetirizine, dimenhydrinate, diphenhydramine, hydroxyzine)
- antipsychotics (e.g., haloperidol, quetiapine, olanzapine, risperidone)
- barbiturates (e.g., butalbital, phenobarbital, secobarbital)
- benzodiazepines (e.g., alprazolam, diazepam, lorazepam)
- beta-blockers (e.g., propranolol, atenolol)
- bisphosphonates (e.g., alendronate, etidronate)
- botulinum toxin
- calcium channel blockers (e.g., amlodipine, diltiazem, nifedipine, verapamil)
- chloral hydrate
- corticosteroids (e.g., dexamethasone, hydrocortisone, prednisone)
- diuretics (water pills; e.g., furosemide, hydrochlorothiazide, triamterene)
- general anesthetics (medications used to put people to sleep before surgery)
- influenza vaccine
- herbal products that affect blood clotting (e.g., cat’s claw, chamomile, fenugreek, evening primrose, feverfew, garlic, ginger, ginseng, turmeric)
- low-molecular-weight heparins (e.g., dalteparin, enoxaparin, tinzaparin)
- multiple vitamin/mineral supplements
- other muscle relaxants (e.g., baclofen, cyclobenzaprine, orphenadrine, tizanidine)
- narcotic pain relievers (e.g., codeine, fentanyl, morphine)
- other nonsteroidal anti-inflammatory drugs (NSAIDs; e.g., naproxen, ketoprofen, diclofenac)
- omega-3 fatty acids
- prostaglandin eye drops (e.g., bimatoprost, latanoprost, travoprost)
- quinolone antibiotics (e.g., ciprofloxacin, norfloxacin, ofloxacin)
- seizure medications (e.g., clobazam, levetiracetam, phenobarbital, phenytoin, primidone, topiramate, valproic acid, zonisamide)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline)
- serotonin-norepinephrine reuptake inhibitors (SNRIs; desvenlafaxine, duloxetine, venlafaxine)
- sodium phosphates
- tetrahydrocannabinol (THC)
- tricyclic antidepressants (e.g., amitriptyline, desipramine, imipramine)
- vitamin E
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications that you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, nicotine from cigarettes, and street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2023. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Motrin-Platinum-Muscle-and-Body